Steroid question


(sarahslp) #1

No, I'm not planning on joining A-Roid and the Yankees. ;-)

I know that steroid injections can raise BS's. But, I've been on steroid cream for about 6 months for this rash all over my body that 3 different dermatologists haven't been able to diagnose. My BS's have been awful for the last 2 months or so. After about 3 years of great control, I feel depressed, down on myself, scared, etc about my crazy numbers. I was over 200 twice today despite increasing my lantus dose twice in the last week. I don't want to increase my Lantus too much more b/c I've also had lows (35 today) w/ the new higher basal. Do you think a topical steroid could do this to your control, from your experiences?

I've also gained a lot of weight and had weird menstrual cycles in the last 3 months, so my other hypothesis is that I have some weird hormonal problem. (I have an appt w/ my primary care on Mon, so I'll see what she thinks about that...)

Help!! I'm feeling really down about this b/c I feel like no matter what I do, my sugars are crazy. And of course, I'm covered w/ a weird spotty rash that isn't helping my mood either! Maybe someone on here has had a similar experience w/ topical steroids (or not, then I'll know it's something else...)? Thanks!


(imax386) #2

I can totally relate.  :)

I definitely don't think a topical steroid does anywhere near the damage a systemic steroid does, but it still can affect your b.g.

What are you using?  I'm going through the same random problems that dermatologists can't peg down, so I've been using clobetasol propionate for months, which is the strongest available I think.  Personally, I don't notice it affect my b.g's when I'm using it, but I've been told for others it definitely can.

A year ago I never had any problems, but now I've learned that skin problems are frruussttrating.  So frustrating.

There's no max in basal insulin that you can take when you're on oral/injected/topical steroids.  Bottom line is take as much as you need to stop the high b.g's.  This is coming straight from an endo's mouth.


(Maikuru) #3

Have your doctor check your thyroids and aderenal levels.  I started to have the rashes you describe on my legs at thirteen. Turns out becuase i have auto immune issue that also was related to what brought my type one diabete on at the age of seven that this would cause these kind of problems later. I had developed hypothyroidism at 13 becuase the same immune system that turned on my pancreas at seven later attacked my thyroids. The rashes were a indication of that. Not sure if this applies in your case but i would have some blood work done just to check and make sure your thyroid and aderenal glands are still functioning properly. If that is the case then the medication they put you on to treat such conditons will help clear up those rashes and bumps.


(system) #4

Yes, topical steroids can still raise BGs and also cause weight gain (just not to the extent of pills and injections).

 

 

I started on a topical steroid a few years ago for my skin. My skin gets really dry when the weather changes, and it develops a rash. I use the steroid for up to 2 weeks at a time, then stop using it for 2 weeks. Normally, I will only need to use it a couple days, then I will be okay for about a week. When I use it, it really depends on how long I use it before I notice changes in my blood sugars. If I only use it one night, I won't have any problems. But If I keep it up for an extended period, my blood sugars will begin to run at higher levels. It is very frustrating to try to figure out the extra insulin needed during these times. I don't want to advise you on insulin at all because I don't know how your body reacts to it. For me, I keep on top of it by doing small correction boluses during the day (I wear a pump). By doing that, rather than changing my basal rate, it helps me stay on top of things.


(sarahslp) #5

Thanks for your replies guys! This is why I love Juvenation.

I saw my primary care today. She said the sugars (and possibly the weight gain) were due to the length of time I'd had to use the steroid cream. Unfortunately, she didn't have any ideas beyond what I'd tried to get my sugars in order.

She ran a full metabolic blood work-up and more thorough thyroid testing (the general one was normal 1 1/2 months ago) b/c of my menstrual problems. (Sorry, this is probably TMI!!) Let's hope this is something simple. I'm sooooooooooooooo sick of all the drs appts and medical probs I've had the last few months! Wish me luck. (:


(TextingMyPancreas) #6

Good luck!!!  I hope you get some answers soon.